Alert archive / South Dakota / Flash Flood Warnings in 2011

Flash Flood Warning 21, NWS Rapid City, SD

July 5, 2011Lawrence County, Pennington County, South Dakota

NWS Rapid City, SD issued this flash flood warning at Jul 5, 2011, 1:58 PM MDT for Lawrence County, Pennington County, South Dakota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2011, 1:58 PM MDT (19:58 UTC)
Expired
Jul 5, 2011, 5:30 PM MDT
In force
4 hr
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Flood severity
None

Counties Lawrence County, SD, Pennington County, SD

The radar

The Rapid City radar (KUDX), 71 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 8.0 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2011-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1010 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2011-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1010 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
868 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

579 
WGUS53 KUNR 051958
FFWUNR
SDC081-103-060200-
/O.NEW.KUNR.FF.W.0021.110705T1958Z-110706T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
158 PM MDT TUE JUL 5 2011

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL LAWRENCE COUNTY IN WEST CENTRAL SOUTH DAKOTA...
  WEST CENTRAL PENNINGTON COUNTY IN WEST CENTRAL SOUTH DAKOTA...

* UNTIL 800 PM MDT

* AT 157 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA. RADAR ESTIMATES RANGE FROM 1 TO 3 INCHES NEAR AND
  UPSTREAM OF ROCHFORD. AN ADDITIONAL ONE HALF TO ONE INCH OF RAIN
  IS POSSIBLE IN THE NEXT FEW HOURS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MYSTIC...ROCHFORD AND SILVER CITY.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...RAPID 
CREEK...SOUTH FORK RAPID CREEK...GIMLET CREEK...CASTLE CREEK...NORTH 
FORK RAPID CREEK...SOUTH BOXELDER CREEK...BOXELDER CREEK...SLATE 
CREEK AND NORTH FORK CASTLE CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

&&

LAT...LON 4418 10368 4408 10355 4402 10364 4404 10383
      4414 10383 4420 10381

$$

BUNKERS
2 follow-up statements
772 
WGUS73 KUNR 052052
FFSUNR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
252 PM MDT TUE JUL 5 2011

SDC081-103-060200-
/O.CON.KUNR.FF.W.0021.000000T0000Z-110706T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PENNINGTON SD-LAWRENCE SD-
252 PM MDT TUE JUL 5 2011

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL LAWRENCE
AND WEST CENTRAL PENNINGTON COUNTIES UNTIL 800 PM MDT...

AT 250 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
RAINFALL OF 1 TO 3 INCHES HAS BEEN ESTIMATED BY RADAR...WITH THE 
HEAVIEST AMOUNTS UPSTREAM OF BOTH MYSTIC AND ROCHFORD. ADDITIONAL 
RAINFALL OF ONE HALF TO ONE INCH IS POSSIBLE THE NEXT FEW HOURS.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE... 
MYSTIC...ROCHFORD...AND RAPID CREEK ABOVE SILVER CITY.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...RAPID 
CREEK...SOUTH FORK RAPID CREEK...GIMLET CREEK...CASTLE CREEK...NORTH 
FORK RAPID CREEK...JIM CREEK...SOUTH BOXELDER CREEK...BOXELDER 
CREEK...SLATE CREEK AND NORTH FORK CASTLE CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE 
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME 
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR 
CREEKS.

&&

LAT...LON 4418 10368 4408 10355 4402 10364 4404 10383
      4414 10383 4420 10381

$$

BUNKERS
405 
WGUS73 KUNR 052330
FFSUNR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
530 PM MDT TUE JUL 5 2011

SDC081-103-052345-
/O.CAN.KUNR.FF.W.0021.000000T0000Z-110706T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PENNINGTON SD-LAWRENCE SD-
530 PM MDT TUE JUL 5 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTH CENTRAL
LAWRENCE AND WEST CENTRAL PENNINGTON COUNTIES IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4418 10368 4408 10355 4402 10364 4404 10383
      4414 10383 4420 10381

$$

TRIMARCHI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 1:38 PM MDT, 20 minutes earlier.

Area forecast discussion, Jul 5, 1:38 PM MDT, 20 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
138 PM MDT TUE JUL 5 2011

.DISCUSSION...MONSOONAL FLOW CONTINUES NEAR/SOUTH OF CWA WITH WEAK
EMBEDDED SHORT-WAVE TROUGHS THAT WILL AFFECT OUR WEATHER THE NEXT
SEVERAL DAYS. PRECIPITABLE WATER OF 120-150 PERCENT OF AVERAGE ALONG
WITH SLOW STORM MOTIONS WILL LEAD TO LOCALLY HEAVY RAINFALL...AND
POTENTIALLY FLASH FLOODING. FOR TONIGHT THE MAIN ENERGY WILL BE TO
OUR SOUTH AND 0-6KM SHEAR IS MARGINAL...BUT ENOUGH FOR A SUPERCELL
OR TWO. THE MAIN CONCERN WILL BE LOCALLY HEAVY RAINFALL OVER THE
BLKHLS WHERE UPSLOPE AND CONVERGENCE WILL HELP FOCUS DEVELOPMENT.
ANOTHER WEAK SHORT-WAVE WILL PASS NEAR THE CWA ON WEDNESDAY AFTN/
EVNG...BUT 0-6KM SHEAR IS PROGGED TO BE EVEN LESS THAN TODAY...THUS
THE MAIN CONCERN WILL CONTINUE TO BE LOCALLY HEAVY RAINFALL. THE
BEST ISENTROPIC LIFT ALSO WILL REMAIN SOUTH OF THE CWA THROUGH
WEDNESDAY...SO HAVE OPTED NOT TO ISSUE A FLASH FLOOD WATCH AT THIS
TIME AND WAIT FOR A BETTER SYNOPTIC-SCALE FEATURE TO LOCK ONTO.
STILL...IF THE WAVE IS A BIT STRONGER THAN CURRENTLY PROGGED FOR
WEDNESDAY AFTN/EVNG...THEN A FLASH FLOOD WATCH MAY BE IN ORDER. AT
ANY RATE...A STRONGER WAVE SHOULD APPROACH THE AREA LATE THURSDAY
AFTN/EVNG...WITH 0-6KM SHEAR OF 40-45KTS AND A 50-60KT UPPER-LEVEL
JET JUST TO OUR NORTH. THIS MAY PRODUCE A BETTER ORGANIZED AND
LARGER-SCALE CONVECTIVE EVENT FOR THURSDAY.

EXTENDED...WEATHER PATTERN REMAINS UNSETTLED AS MULTIPLE SHORT WAVES
MOVE THROUGH THE LOW AMPLITUDE RIDGE OVER THE REGION...THEREFORE
HAVE CONTINUED CHANCES FOR PRECIP THROUGH THE PERIOD. TEMPERATURES
WILL REMAIN NEAR TO SLIGHTLY ABOVE AVERAGE IN THE EXTENDED.

&&

.AVIATION...SCT SHRA AND TSRA ARE EXPECTED OVER THE AREA THIS
AFTERNOON INTO TONIGHT...PARTICULARLY OVER NERN WY AND FAR WRN SD
WHERE SOME STORMS MAY BECOME SEVERE. LCL IFR VIS WILL BE POSSIBLE IN
HEAVIER PRECIP. OTHERWISE...VFR CONDITIONS ARE EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&

BUNKERS/RUDGE
Hazardous weather outlook, Jul 5, 12:30 PM MDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1230 PM MDT TUE JUL 5 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-061300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1230 PM MDT (130 PM CDT) TUE JUL 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT...
MAINLY OVER NORTHEASTERN WYOMING...THE BLACK HILLS...AND FAR
SOUTHWESTERN SOUTH DAKOTA. SOME OF THE STORMS WILL PRODUCE
LOCALLY HEAVY RAINFALL...AND THERE ALSO IS A SLIGHT RISK OF A FEW
SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY FOR THE REST OF THIS
WEEK...MAINLY IN THE AFTERNOON AND EVENING. WIDESPREAD SEVERE STORMS
ARE NOT EXPECTED AT THIS TIME...HOWEVER...THE PATTERN FAVORS LOCALLY
HEAVY RAINFALL ON EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

BUNKERS

In the hours before

Special weather statement, Jul 5, 12:37 PM MDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1237 PM MDT TUE JUL 5 2011

SDZ028-029-051915-
CENTRAL BLACK HILLS SD-SOUTHERN BLACK HILLS SD-
1237 PM MDT TUE JUL 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CUSTER AND WESTERN
PENNINGTON COUNTIES UNTIL 115 PM MDT...

AT 1236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR JEWEL CAVE...OR 13 MILES WEST OF DOWNTOWN
CUSTER...MOVING NORTHWEST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  AREAS BETWEEN JEWELL CAVE AND MOON...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BUNKERS
Special weather statement, Jul 5, 12:39 PM MDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1239 PM MDT TUE JUL 5 2011

SDZ024-051930-
NORTHERN BLACK HILLS SD-
1239 PM MDT TUE JUL 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAWRENCE COUNTY
UNTIL 130 PM MDT...

AT 1236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTHWEST OF TERRY PEAK...OR 10 MILES
SOUTHWEST OF DOWNTOWN SPEARFISH...MOVING NORTH AT 10 MPH. ANOTHER
AREA OF THUNDERSTORMS WAS JUST EAST OF O'NEIL PASS.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CHEYENNE CROSSING...
  AREAS FROM O'NEIL PASS TO SPEARFISH CANYON...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BUNKERS
Local storm report, Jul 5, 1:49 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
149 PM MDT TUE JUL 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HAIL             WNW CHEYENNE CROSSING   44.30N 103.87W
07/05/2011  E1.00 INCH       LAWRENCE           SD   TRAINED SPOTTER

0140 PM     HAIL             3 WNW ROCHFORD          44.14N 103.78W
07/05/2011  E1.25 INCH       PENNINGTON         SD   PUBLIC

&&

MERICKSO

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:46 PM MDTSevere Thunderstorm WarningUNRFall River33 min
Jul 4, 8:39 PM MDTSevere Thunderstorm WarningUNRBennett, Mellette, Todd81 min
Jul 4, 9:17 PM MDTSevere Thunderstorm WarningUNRMellette, Todd, Tripp88 min
Jul 4, 10:02 PM MDTSevere Thunderstorm WarningUNRTripp58 min
Jul 4, 10:45 PM MDTFlash Flood WarningUNRMellette, Tripp6 hr
Jul 5, 1:10 AM MDTAreal Flood AdvisoryUNRJackson, Mellette4 hr
Jul 5, 1:22 PM MDTAreal Flood AdvisoryUNRLawrence4 hr
Jul 5, 1:30 PM MDTSevere Thunderstorm WarningUNRLawrence, Pennington60 min
Jul 5, 2:27 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington21 min
Jul 5, 3:19 PM MDTAreal Flood AdvisoryUNRLawrence, Pennington5 hr

Nearby

Flash Flood Warnings in South Dakota, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.